Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 67, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 23, 2020, 3:12 PM CDT for East Feliciana Parish, Saint Helena Parish, Louisiana; Amite County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2020, 3:12 PM CDT (20:12 UTC)
- Expired
- May 23, 2020, 3:35 PM CDT
- In force
- 23 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties East Feliciana Parish, LA, Saint Helena Parish, LA, Amite County, MS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:40 AM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 23, 11:40 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 1140 AM CDT Sat May 23 2020 .UPDATE... Small MCS/line of thunderstorms, supported by cold pool aloft, continued to move south to southeast across northern Louisiana, pretty much a surprise to all of the models from synoptic scale down to mesoscale and convective allowing. Sometimes these systems have a way of surviving even when moving into more hostile environments, however at some point the extensive, stacked ridge axis from the surface through the mid to upper levels that resides from the Atlantic to the central Gulf coast should cause the approaching line of thunderstorms to break up into more scattered coverage. The foreseen outcome for our forecast area is basically the same as from the early morning forecast. Expect scattered mostly afternoon showers and thunderstorms across much of southwest/south central Mississippi into much of southeast Louisiana, but more isolated coverage in coastal areas of both southeast Louisiana and Mississippi. Regarding impacts, like yesterday, the low level convergence banding may focus some slow moving or temporarily stalling thunderstorms with very heavy rainfall. This could result in some ponding of water and possibly minor flooding in localized areas. Instability is rather extreme too with the 12z LIX sounding indicating surface/MUCAPE values over 3000 J/kg. Web-bulb temperature is a bit higher than yesterday, however still wouldn't be surprised to see some small hail with the strongest storms and definitely frequent lightning and some gusty winds with some storms. 22/TD && .AVIATION... A few airports may still experience temporary MVFR conditions as lingering lower level clouds remain below 3000 feet this morning, however VFR should prevail for the most part starting with the first 12-15 hours of the 18z TAF cycle. Like yesterday, there will be scattered TSRA in the vicinity or over some terminals this afternoon with the highest probability at KBTR, KMCB and KHDC and lowest at the airports closer to the coast. 22/TD && .PREV DISCUSSION... /issued 403 AM CDT Sat May 23 2020/ SHORT TERM... High pressure ridging from the Atlantic into the northeastern Gulf will keep the area under warm and and humid conditions through the weekend. This will allow for above normal temperatures with highs into the upper 80s to near 90 along with afternoon and evening convective showers and thunderstorms. Heat index values will continue to approach the middle 90s through the weekend into the early afternoon hours prior to thunderstorms overhead. LONG TERM... Forecast continues to really focus in on a wet setup next week for much of the northwestern and north-central Gulf Coast. Previous forecasters have been mentioning this for a few days now and confidence continues to increase in this scenario as ensemble and operational models are all in rather decent agreement. The wet weather may not be completely wanted but then again did everyone REALLY want heat index readings in the mid 90s to mid 100s, yeah didn't think so. Well with the increase in cloud cover and rain afternoon highs will be held in check, mainly the mid 80s with max heat index values in the upper 80s to lower 90s. So as for the rain forecast, as previous discussions have mentioned the L/W trough currently over Pac coast will work east into the Plains while a weak disturbance coming across MX and into southern TX will stall. As the L/W trough approaches the TX disturbance becomes absorbed in the base of the trough and by late Tuesday and into Tuesday night the base of the L/W trough deepens and cuts off over the southern Plains and sits there for 3-4 days. At the same time a ridge will build over the southeast Conus, Mid-Atlantic, and into the Atlantic. This will open up the area for mid and upper level moisture to surge into the region. At the sfc and LL we are already under the influence of deep southeasterly flow pumping in very rich gulf moisture and will likely remain in southeasterly to southerly LL flow through much of next week. PWs could be in the 1.75 to near 2" range which will be in the 90th percentile (not quite in record territory but well in the range of being capable of producing heavy rain). With this set up it is looking likely that we will be in a rather wet pattern Tue-Fri and maybe longer. The core of the heaviest rain may set up well to the west towards southeast TX but given the set up there will likely be a rather heavy band of showers and thunderstorms that orient N-S with storms likely moving towards the north leading to training. This could provide flash flooding concerns but the question is where will that possible line set up. It could set up over our area or could be just off to the west but it will be something we need to watch closely. It would not be a surprise to see Flash Flood watches at some point next week. In addition like previous discussions mentioned radar may not completely go quiet for sometime as convection will likely be shifting back and forth from land and marine areas diurnally. Very much like a Summer setup the coastal waters during the overnight and early morning hours would see storms and then work inland around sunrise with more development over land areas through the midday and afternoon hours as we heat up. Obviously microscale/local features could control development like outflow boundaries, sea/lake breeze, differential heating boundaries however what we are trying to say is the environment looks like it could be primed for some heavy rain across the area. /CAB/ AVIATION... Terminals that had rain yesterday could see some reduced vis this morning for a short time. Otherwise, VFR conditions will remain for all terminals outside TS areas. Within TS, deterioration to IFR will again be the case. Winds will also be erratic around and near TS. The best time of TS at any given terminal will be during the afternoon hours between 2pm and 6pm. MARINE... SE winds will remain through this forecast with a deeper transport of tropical moisture starting Monday, sh/ts will become more numerous over the northern gulf during next week. Winds and seas will be much higher around the strongest thunderstorms and the deep moisture may allow waterspouts to occur. && .PRELIMINARY POINT TEMPS/POPS... MCB 89 72 87 70 / 40 10 40 10 BTR 92 72 87 71 / 50 10 60 20 ASD 89 72 88 70 / 30 10 30 20 MSY 91 74 87 74 / 30 10 40 30 GPT 87 73 84 73 / 20 10 20 30 PQL 90 69 88 69 / 20 0 20 30 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, May 23, 2:01 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
201 PM CDT Sat May 23 2020
LAZ036-037-048-050-231930-
Livingston-St. Helena-East Feliciana-East Baton Rouge-
201 PM CDT Sat May 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. HELENA...
NORTHWESTERN LIVINGSTON...EAST CENTRAL EAST FELICIANA AND
NORTHEASTERN EAST BATON ROUGE PARISHES...
At 201 PM CDT, strong thunderstorms were clustered 7 miles northwest
of Livingston, or 12 miles northeast of Denham Springs, moving
northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Denham Springs, Walker, Livingston and Montpelier.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3069 9057 3067 9056 3066 9057 3038 9076
3044 9097 3079 9089
TIME...MOT...LOC 1901Z 207DEG 19KT 3060 9080
BLSpecial weather statement, May 23, 2:13 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
213 PM CDT Sat May 23 2020
MSZ077-232000-
Pearl River-
213 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...
At 212 PM CDT, a strong thunderstorm was located near Poplarville,
moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Poplarville.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3089 8934 3078 8934 3064 8947 3064 8949
3069 8962 3095 8954
TIME...MOT...LOC 1912Z 206DEG 13KT 3076 8948
BLSpecial weather statement, May 23, 2:30 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
230 PM CDT Sat May 23 2020
LAZ036-037-071-232015-
St. Helena-Northern Tangipahoa-East Feliciana-
230 PM CDT Sat May 23 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ST. HELENA...EASTERN
EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES...
At 230 PM CDT, strong thunderstorms were clustered over Easleyville,
or 7 miles northwest of Greensburg, moving northeast at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Greensburg, Amite, Amite City, Kentwood, Roseland, Osyka, Montpelier,
Felps, Darlington, Easleyville and Tangipahoa.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3066 9049 3070 9085 3072 9085 3072 9101
3100 9093 3100 9041
TIME...MOT...LOC 1930Z 219DEG 21KT 3093 9072
BLSpecial weather statement, May 23, 2:32 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
232 PM CDT Sat May 23 2020
MSZ069-070-232015-
Pike-Amite-
232 PM CDT Sat May 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PIKE AND
EASTERN AMITE COUNTIES...
At 232 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Summit to near Gillsberg. Movement
was east at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mccomb, Magnolia, Summit, Gillsberg and Mccomb Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3134 9026 3100 9050 3100 9086 3135 9061
3135 9026
TIME...MOT...LOC 1932Z 280DEG 8KT 3133 9054 3102 9074
TDSpecial weather statement, May 23, 2:41 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
241 PM CDT Sat May 23 2020
LAZ037-046-048>050-232030-
Iberville-Livingston-Ascension-St. Helena-East Baton Rouge-
241 PM CDT Sat May 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ASCENSION...
SOUTHWESTERN ST. HELENA...NORTHWESTERN LIVINGSTON...EAST CENTRAL
IBERVILLE AND EASTERN EAST BATON ROUGE PARISHES...
At 240 PM CDT, a strong thunderstorm was located over Old Jefferson,
or near Denham Springs, moving north at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Denham Springs, Gonzales, St. Gabriel, Walker,
Livingston, Port Vincent, Old Jefferson, Watson, Prairieville, Pride,
Shenandoah, Greenwell Spring and Village St. George.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3071 9101 3072 9098 3068 9067 3020 9090
3023 9108
TIME...MOT...LOC 1940Z 200DEG 28KT 3038 9097
BLSpecial weather statement, May 23, 2:56 PM CDT, 16 minutes before
Special Weather Statement National Weather Service New Orleans LA 256 PM CDT Sat May 23 2020 LAZ039-040-232030- Washington-St. Tammany- 256 PM CDT Sat May 23 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY AND SOUTHEASTERN WASHINGTON PARISHES... At 255 PM CDT, a strong thunderstorm was located near Abita Springs, or near Covington, moving north at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bogalusa, Covington, Abita Springs, Sun, Enon and Bush. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3045 8993 3046 9012 3078 9017 3077 8986 TIME...MOT...LOC 1955Z 181DEG 20KT 3052 9003 TD
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:01 PM CDT | Special Weather Statement | LIX | Livingston | 29 min |
| May 23, 2:30 PM CDT | Special Weather Statement | LIX | Saint Helena | 45 min |
| May 23, 2:41 PM CDT | Special Weather Statement | LIX | Ascension | 49 min |
| May 23, 2:56 PM CDT | Special Weather Statement | LIX | Saint Tammany | 34 min |
| May 23, 3:44 PM CDT | Special Weather Statement | LIX | Tangipahoa | 31 min |
| May 23, 4:16 PM CDT | Special Weather Statement | LIX | Washington | 29 min |
| May 23, 4:35 PM CDT | Special Weather Statement | LIX | Ascension, East Baton Rouge | 55 min |
| May 23, 5:06 PM CDT | Areal Flood Advisory | LIX | Ascension, East Baton Rouge, Iberville, Livingston, West Baton Rouge | 114 min |
| May 23, 5:13 PM CDT | Special Weather Statement | LIX | Iberville | 62 min |
| May 23, 12:36 PM CDT | Special Weather Statement | LIX | Amite | 24 min |
| May 23, 2:13 PM CDT | Special Weather Statement | LIX | Pearl River | 47 min |
| May 23, 2:32 PM CDT | Special Weather Statement | LIX | Pike | 43 min |
| May 23, 3:07 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 24 min |
| May 23, 3:34 PM CDT | Special Weather Statement | LIX | Pike, Walthall | 41 min |
| May 23, 4:52 PM CDT | Special Weather Statement | LIX | Pearl River | 53 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.